Elevated serum carbamazepine concentrations following diltiazem initiation

Drug Intell Clin Pharm. 1987 Apr;21(4):340-2. doi: 10.1177/106002808702100408.

Abstract

A case of carbamazepine neurotoxicity following the addition of diltiazem is reported. A patient with previously stable carbamazepine serum concentrations was treated with diltiazem for atrial fibrillation and a rapid ventricular response. After three days on the combined regimen, the patient developed neurological symptoms resulting in hospitalization. After a review of the patient's medication usage and carbamazepine concentrations, an interaction between diltiazem and carbamazepine was suspected. Carbamazepine's elimination appears to have been decreased, resulting in neurotoxicity. The toxicity resolved when the carbamazepine dosage was decreased 62 percent.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Carbamazepine / adverse effects
  • Carbamazepine / blood*
  • Diltiazem / adverse effects*
  • Drug Interactions
  • Female
  • Humans
  • Nervous System Diseases / chemically induced*

Substances

  • Carbamazepine
  • Diltiazem